MedCalcHub stores your favorites, history, and saved calculations locally in your browser using localStorage. This data never leaves your device.
Optional advertising, when enabled, may use third-party cookies or similar technologies. You can accept or reject advertising below.
CURB-65 severity score for community-acquired pneumonia.
Confusion + Urea > 7 mmol/L + RR ≥ 30/min + SBP < 90 or DBP ≤ 60 mmHg + Age ≥ 65
0–5
CURB-65 stratifies severity in community-acquired pneumonia. Scores of 0–1 are typically managed as outpatients; 2 suggests hospital admission; ≥ 3 suggests severe pneumonia and consideration of ICU admission. Interpret alongside clinical judgement.
Specialty
Emergency MedicineCategory
EmergencyDifficulty
Basic
Estimated Time
30 seconds
Version
1.0
Last Updated
2026-08-06
Formula
Keywords
Normal Range
0–5
Stratifies severity and 30-day mortality risk in adults with community-acquired pneumonia (CAP) to help guide site-of-care decisions.
CURB-65 is scored 0–5 with one point each for new-onset confusion, urea > 7 mmol/L, respiratory rate ≥ 30/min, systolic blood pressure < 90 mmHg, and age ≥ 65. Scores of 0–1 are typically managed as outpatients; a score of 2 suggests hospital admission; a score ≥ 3 indicates severe pneumonia and consideration of ICU-level care.
CURB-65 is a validated, widely used tool that predicts 30-day mortality in community-acquired pneumonia and helps avoid both unnecessary admission of low-risk patients and unsafe discharge of high-risk patients.
A 70-year-old man with community-acquired pneumonia has no new-onset confusion, urea 8.5 mmol/L, respiratory rate 24/min, and systolic blood pressure 105 mmHg.
Inputs:
CURB-65 = 2 (age ≥ 65 and urea > 7 mmol/L). Moderate severity — strongly consider hospital admission.
Each criterion scores 1 point: Confusion, Urea >7 mmol/L, Respiratory rate >=30, Blood pressure <90 systolic or <60 diastolic, age >=65. 0-1: low risk, consider outpatient. 2: consider admission. 3 or more: severe, consider ICU.
CURB-65 is faster to calculate at the bedside (no lab values required beyond urea). PSI/PORT is more detailed but requires more data. Both are validated for community-acquired pneumonia in adults.
No. CURB-65 does not include hypoxia or oxygen requirements. Supplemental clinical assessment of oxygenation is essential alongside the score.
Disclaimer: This calculator is intended for educational and clinical decision support purposes only. Severity scores inform but do not replace clinical judgment, especially in patients with hypoxia, sepsis, or significant comorbidity.